Rhode Island, 2008High Surf in Rhode Island, September 28, 2008
September 28, 2008 · NWS BOX · 1 event in 1 county or zone
Tropical Storm and then Hurricane Kyle moved east of Massachusetts on its trek towards Maine and Nova Scotia. The effects of Kyle were minimal on Southern New England with heavy rainfall and high surf the only concerns.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm and then Hurricane Kyle moved east of Massachusetts on its trek towards Maine and Nova Scotia. The effects of Kyle were minimal on Southern New England with heavy rainfall and high surf the only concerns. Kyle, combined with a separate coastal storm that moved through Southern New England the day before, produced anywhere from two to seven inches of rain. This resulted in significant flooding across two counties in southeastern Massachusetts and flash flooding in Hartford County, Connecticut. In addition, the high surf enticed wave watchers to shore. A married couple went out to watch the waves at Black Point in Narragansett, Rhode Island. The wife slipped from the rocks and fell into the water, her husband jumped in to save her and was overcome by the waves himself. Both of them drowned and their bodies were recovered in the days following.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 28, 4:04 PM EST, 56 minutes earlier.
Area forecast discussion, Sep 28, 4:04 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
504 PM EDT SUN SEP 28 2008
.SYNOPSIS...
KYLE WILL HEAD INTO THE CANADIAN MARITIMES TONIGHT...SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND
EARLY MON AS A WEAK UPPER LEVEL DISTURBANCE CROSSES THE REGION.
LOW PRESSURE WILL TRACK ACROSS THE SAINT LAWRENCE RIVER VALLEY TUE
NIGHT AND WED WITH ITS ATTENDANT COLD FRONT CROSSING OUR REGION WED.
SHOWERS...POSSIBLY HEAVY...WILL OCCUR TUE NIGHT INTO WED EVENING.
MAINLY DRY AND COOLER WEATHER BEHIND THE FRONT THU THROUGH SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
KYLE CONTINUES TO DEPART THE COASTAL WATERS THIS EVENING.
ANOTHER SHORT WAVE DISTURBANCE JUST WEST OF THE REGION WILL
CROSS SOUTHERN NEW ENGLAND TONIGHT. DIURNAL INSTABILITY ALLOWED
FOR SOME SCATTERED SHOWERS TO DEVELOP...WITH ISOLATED THUNDERSTORMS
IN NEW YORK STATE AND EASTERN PENNSYLVANIA. LOW LEVEL THERMAL ADVECTION
PATTERN IS WEAK...AND MID LEVEL LAPSE RATES ARE MARGINALLY
STEEP...ALTHOUGH 500 MILLIBAR TEMPERATURES REMAIN FAIRLY COLD.
CONVECTION SHOULD PERSIST ACROSS OUR SOUTHWESTERN ZONES THIS EVENING
BEFORE WEAKENING WITH THE LOSS OF DAYTIME HEATING. HAVE MENTIONED
CHANCE POPS ACROSS THE REGION...WITH HIGH CHANCE POPS SOUTH.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
MONDAY...
A FEW LINGERING SHOWERS WILL BE POSSIBLE...MAINLY CAPE COD AND THE
ISLANDS EARLY...BEFORE MORNING CLOUDS GIVE WAY TO INCREASING SUNSHINE
DURING THE AFTERNOON FROM WEST TO EAST. THIS COURTESY OF SOME WEAK
RIDGING AND SUBSIDENCE ALOFT. STAYED FAIRLY CLOSE TO MOS TEMPERATURE
GUIDANCE.
A MODERATE RISK FOR RIP CURRENTS APPEARS LIKELY FOR MONDAY ACROSS
OCEAN FACING BEACHES.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MONDAY NIGHT AND TUESDAY...
SHORT WAVE RIDGING ACROSS THE REGION WILL PROVIDE DRY AND SEASONABLE
WEATHER. TRICKY PART OF THE FORECAST HERE IS SKY CONDITIONS. MODELS
HINT AT LOTS OF POST FRONTAL STRATO- CUMULUS. THIS SEEMS PLAUSIBLE AS
LIGHT NNE POST FRONTAL FLOW MAY TRAP MOISTURE BENEATH SUBSIDENCE
INVERSION MON NIGHT. NAM SUGGESTS THIS MORE THAN GFS. LIGHT WINDS
SHIFT TO A MOIST SOUTHEASTERLY DIRECTION ON TUE. FOR NOW WILL CALL IT
PARTLY CLOUDY...BUT MOSTLY CLOUDY SKIES COULD BE THE DOMINANT
CONDITION MON NIGHT AND TUE. AT LEAST IT SHOULD BE DRY.
TUESDAY NIGHT AND WEDNESDAY...
WATER VAPOR IMAGERY LATE THIS AFTERNOON CONFIRMS THAT THERE IS A VERY
STRONG UPPER LEVEL MOVING THROUGH MANITOBA. THIS IS FORECAST BY ALL
MODELS TO DEEPEN FURTHER OVER THE EASTERN GREAT LAKES AND INTO THE
OHIO VALLEY TUE NIGHT AND WED. SURFACE LOW PRESSURE MOVES ACROSS THE
ST. LAWRENCE RIVER VALLEY WED AND WED NIGHT. WARM AIR ADVECTION OUT
AHEAD OF THIS LOW WILL CAUSE SHOWERS TO FORM TUE NIGHT. THESE COULD
BECOME HEAVY...ESPECIALLY NORTH OF THE MASS PIKE AND INTO SOUTHERN
NH. A LOW LEVEL JET OF 35-45 KNOTS WILL AID IN THE RAIN PRODUCTION.
AN ISOLATED THUNDERSTORM IS POSSIBLE.
A SECONDARY LOW PRESSURE CENTER MAY FORM ALONG THE ATTENDANT COLD
FRONT WHICH IS FORECAST TO PASS THROUGH SOUTHERN NEW ENGLAND WED
AFTERNOON. GFS INDICATES LIFTED INDICES OF -2 DESPITE COMPLETE CLOUD
COVER. WITH STRONG WIND FIELDS ALOFT...COULD SEE SOME SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAINS AND GUSTY WINDS WED. THE
HELICITY IS HIGHEST OVER CENTRAL AND NORTHERN NH...CLOSEST TO THE
GREATEST WARM AIR ADVECTION.
THE GFS CONTINUES TO SHOW A SEPARATE BUT INTERESTING SURFACE LOW THAT
DEVELOPS NEAR THE YUCATAN ON THE SOUTHERN END OF THE MOISTURE FEED
SEEN ON WATER VAPOR THAT EXTENDS FROM KYLE INTO THE GULF OF MEXICO.
THIS LOW THEN MOVES NE AND PASSES WELL TO THE E OF GEORGES BANK
AROUND WED AND WED NIGHT. THERE IS SOME POSSIBILITY THAT WITH THE
SOUTHERLY AIR FLOW...SOME OF THE MOISTURE FROM THAT SYSTEM COULD BE
ENTRAINED INTO SOUTHERN NEW ENGLAND...ENHANCING ANY RAINFALL.
SO...WILL CONTINUE LIKELY PROBABILITIES OF SHOWERS AND HAVE
INTRODUCED A CHANCE OF THUNDER TUE NIGHT AND WED. WE WILL NEED TO
CLOSELY WATCH THE RAINFALL AMOUNTS...WHICH COULD BE LOCALLY IN THE
1 TO 2 INCH RANGE...BECAUSE THE GROUND REMAINS SATURATED FROM THE
RECENT HEAVY RAINFALL.
THURSDAY/FRIDAY...
RAIN SHOULD COME TO AN END WED EVENING WITH MAINLY DRY WEATHER THU
AND FRI. HOWEVER THE UPPER LEVEL TROUGH WILL BE IN THE AREA AND WITH
THE VERY COOL AIR ALOFT...WE COULD HAVE A SLIGHT CHANCE OF A SHOWER
BOTH THU AND FRI...MAINLY IN THE AFTERNOON. HIGH TEMPERATURES SHOULD
HOLD IN THE LOWER TO MID 60S.
SATURDAY/SUNDAY...
HIGH PRESSURE SHOULD PROVIDE A DRY AND SEASONABLY COOL EARLY OCTOBER
WEEKEND.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
TONIGHT...MVFR IN EASTERN MASS AND RI WITH VFR FARTHER WEST.
SCATTERED SHOWERS OVER CENTRAL AND EASTERN MA WILL LINGER THROUGH
EVENING THEN DIMINISH. CLOUDS FILL IN AGAIN OVER NY AND PA IN
CONNECTION WITH AN UPPER TROF MOVING EAST. CEILINGS ASSOCIATED WITH
THIS CLOUD AREA ARE 2000 TO 4000 FEET...HIGH MVFR TO LOW VFR. EXPECT
THIS CLOUD AREA TO SWING OVER SOUTHERN NEW ENGLAND TONIGHT.
MON...DRIER AIR MOVES IN BEHIND THE TROF ON MONDAY...THIS SHOULD
BRING CLEARING SKIES ESPECIALLY DURING THE AFTERNOON AND EVENING.
OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
MON NIGHT/TUE... MVFR/VFR CIGS.
TUE NIGHT...MVFR CEILINGS BECOMING IFR WITH SHOWERS...FOG...AND
ISOLATED TSTMS.
WED INTO WED NIGHT...MVFR CIGS AND VSBYS WITH NUMEROUS SHOWERS AND
SCATTERED TSTMS. AREAS OF IFR CIGS IN FOG PATCHES.
THU AND FRI...VFR ALL TERMINALS WITH COLD FRONT MOVING OFFSHORE.
LOCAL MVFR CIGS IN ANY WIDELY SCATTERED AFTERNOON SHOWERS.
&&
.MARINE...
TONIGHT AND MONDAY...
TROPICAL STORM WARNINGS HAVE BEEN DISCONTINUED. A
SMALL CRAFT ADVISORY REMAINS IN EFFECT...MAINLY DUE TO HAZARDOUS SEAS
THROUGH MONDAY ACROSS THE OPEN WATERS....EXCEPT MONDAY MORNING ACROSS
SOME OF THE SOUTHERN SOUNDS. WIND GUSTS TO 25 KT WILL PERSIST FOR A
TIME INTO EARLY THIS EVENING ACROSS THE OUTER EASTERN WATERS BEFORE
KYLE DEPARTS.
OUTLOOK...MONDAY NIGHT THROUGH THROUGH FRIDAY...
MONDAY NIGHT AND TUESDAY...LIGHT WINDS WITH LEFTOVER E SWELLS MON
ACROSS THE OCEAN WATERS.
TUE NIGHT/WED/WED NIGHT...
LOW PRES TRACKS ACROSS THE ST LAWRENCE RIVER VALLEY WITH ITS COLD
FRONT SWEEPING ACROSS NEW ENGLAND. WIDESPREAD SHOWERS AND ISOLATED
TSTMS ALONG AND AHEAD OF THE FRONT. VSBY MAY BE LESS THAN 3 MILES IN
SHOWERS...TSTMS...AND FOG. SE WINDS MAY GUST TO 20-25 KT AND
SEAS...WHICH MAY HAVE TEMPORARILY DROPPED BELOW 5 FT OVER THE OUTER
WATERS...MAY BUILD BACK TO 5 OR 6 FT.
THURSDAY AND FRIDAY...WEST TO SOUTHWEST WINDS BEHIND THE COLD FRONT
SHOULD BE 15 TO 20 KNOTS WITH A FEW GUSTS TO 20-25 KT. SEAS WILL BE
NEAR THE 5 FT LEVEL UNTIL BEGINNING TO SUBSIDE LATE FRI AND INTO THE WEEKEND.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT MONDAY FOR ANZ250-254-255.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR ANZ235-237.
&&
SYNOPSIS...STRAUSS/FIELD
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...FIELD
AVIATION...BABCOCK/FIELD
MARINE...STRAUSS/FIELDHazardous weather outlook, Sep 28, 2:49 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT SUN SEP 28 2008
CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-292000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
349 PM EDT SUN SEP 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS POSSIBLE THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY.
URBAN AND POOR DRAINAGE FLOODING MAY OCCUR TUESDAY NIGHT AND
WEDNESDAY ESPECIALLY NORTH OF THE MASS PIKE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ233-MAZ020>024-RIZ006>008-292000-
VINEYARD SOUND-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
349 PM EDT SUN SEP 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS AND SOUTHERN RHODE
ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS POSSIBLE THIS EVENING.
A MODERATE RISK OF RIP CURRENTS WILL OCCUR MONDAY DUE TO THE
CONTINUATION OF ESE SWELL FROM KYLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS POSSIBLE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>232-234>237-250-254-255-292000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
349 PM EDT SUN SEP 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS POSSIBLE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Surf, Washington
- When
- September 28, 5:00 PM EST
- Where
- Washington forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
A newly married couple went to Black Point in Narragansett to watch and photograph the waves churned up by Hurricane Kyle. A wave swept the wife off the rocks, pulling her into the water. Her husband jumped into the water to save her. Both drowned.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Pennsylvania, September 28, 2008$750,000 · 3 events
- Hail and Damaging Wind in Nebraska, September 28, 2008$40,000 · 2 in hail · 9 events
- Flash Flood in Connecticut, September 28, 2008$40,000 · 1 event
- Hail in Nebraska, September 28, 2008$35,000 · 1 in hail · 2 events
- Drought in Kentucky, September 28 to 30, 200819 events
- Heavy Rain in Florida, September 28, 2008$22,000 · 2 events
- Hail and Damaging Wind in Nebraska, September 28, 20081.25 in hail · 10 events
- Hail in South Dakota, September 28, 20081 in hail · 7 events
- Hail in South Dakota, September 28, 20081.75 in hail · 6 events
- Tropical Storm and Flooding in Maine, September 28, 20084 events
- Waterspouts in Gulf of Mexico, September 28, 20083 events
- Heat in California, September 28, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137027.